Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

April 6, 2021Lincoln County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Apr 6, 2021, 6:47 PM MDT for Lincoln County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 6:47 PM MDT (00:47 UTC)
Expired
Apr 6, 2021, 7:45 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS85 KBOU 070047
SPSBOU

Special Weather Statement
National Weather Service Denver CO
647 PM MDT Tue Apr 6 2021
 
COZ047-070145-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
647 PM MDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AND SOUTHERN LINCOLN 
COUNTY UNTIL 745 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hugo, or 18 miles south of Limon.

Wind gusts of 50 to 55 mph will be possible across eastern and 
southern Lincoln County.

Locations impacted include...
Hugo, Boyero, Karval, Wild Horse Point, Forder and Punkin Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3856 10392 3909 10372 3909 10318 3855 10318
TIME...MOT...LOC 0045Z 240DEG 48KT 3901 10358 

$$

DIRENZO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Apr 6, 6:33 PM MDT, 14 minutes earlier.

Area forecast discussion, Apr 6, 6:33 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
633 PM MDT Tue Apr 6 2021

.UPDATE...
Issued at 616 PM MDT Tue Apr 6 2021

Convective snow showers with the help of an embedded thunderstorms
or two have kicked off brief moderate to heavy snow showers from
Centennial south to Monument. Up to 2 inches already accumulated
near Kiowa so we issued a winter weather advisory for zone 41
until midnight. Duration of the event may be much shorter than
this but additional accumulations of 2 inches not out of the
question. Main burst will be until 8 pm or so, then improving
from northwest to southeast across the region, This already
reflected on radar north and west of Broomfield at this time

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MDT Tue Apr 6 2021

Convection is firing up across the foothills and will be spreading
east across the plains through this evening. 100mb ML CAPE is up
to 500 J/kg along the northern foothills, with around 250 J/kg
stretching southeast of that toward Denver. We've seen a few
thunderstorms develop already, and with that limited CAPE expect a
few more through the early evening as the axis of most numerous
convection shifts east/southeast across the plains.

Snow levels will drop from around 7500 feet at mid afternoon to
around 6500 feet by 5 pm and then to around 5000 feet by midnight.
With that, a few snowflakes may mix in across the lower
elevations, but no accumulation is expected this evening. Mountain
areas should see 1-4 inches with one round of showers this
evening and probably another overnight with sufficient orographics
and perhaps another weak secondary wave noted by most models
including convective allowing models (CAMS). That second wave
could even bring a few more showers to the plains, but right now
that would still favor areas just east of Denver and the I-25
Corridor given a stronger downslope component near the hills.

Winds will pick up across the plains, especially around Limon and
points south where strongest gradient sets up and there may be
some acceleration out of more widespread convection just north of
there. We'll mention some blowing dust this evening from Limon
southward where drier conditions and less ground cover exists
through southern Lincoln County.

On Wednesday, mostly dry conditions will spread across the area
as drying and subsidence take hold. It will still be windy over
the eastern plains with gusts around 50 mph expected. Again, areas
from Limon southward will probably see the strongest wind gusts
where we will remain near high wind criteria and gusts closer to
55+ mph will be possible. Temperatures will be slightly warmer
than highs today, and near normal for this time of year.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 122 PM MDT Tue Apr 6 2021

An up and down pattern is expected through most of the week.

Gusty winds tomorrow evening should wane overnight into Thursday
morning, but will pick back up Thursday afternoon. Upper level
ridging tries to build back up during the day Thursday, though
moderate northwesterly flow remains overhead aloft. Models
continue to show at least modest subsidence aloft along with mid-
level flow of roughly 30-35kt. 700mb temperatures are a few
degrees warmer Thursday afternoon compared to Wednesday, so highs
will likely be in the upper 60s to low 70s over the plains. The
bigger concern will be for very dry conditions across the
northeast plains. Forecast guidance is in good agreement with
minimum humidity values dropping down to near 10% across much of
the plains. Decided to hold off on issuing a Fire Weather Watch
for the plains, but it seems inevitable that much of our forecast
area east of I-25 will see critical fire weather conditions
Thursday afternoon.

The dry and windy conditions are short-lived as our next storm
system approaches the area Friday morning. Cold front should sweep
across the area late Thursday night or Friday morning, with
temperatures several degrees cooler. Gusty winds are likely again
Friday as the mid-level flow accelerates, with a few gusts above
45 mph possible over the far northeast plains. There could also be
a few scattered showers across the area depending on the exact
storm track and moisture availability, but otherwise impacts will
be limited.

Ridging quickly attempts to build back in on Saturday with warmer
conditions likely along with less wind. Yet another passing
trough is expected Sunday with additional cold front and perhaps
an isolated shower or two. Models diverge a bit by the end of the
weekend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 215 PM MDT Tue Apr 6 2021

Burst of snow or mix of rain/snow have dropped the ceilings
significantly at Denver and Centennial, but have already started
to improve at KBJC. Main issues will be through 01z with improving
conditions from northwest to southeast across the terminals. Too
warm for much accumulation except on grassy surfaces.

After 01z, precipitation would be tapering off in intensity and
coverage and shifting east/southeast of the Denver area TAF sites.
North/northeast winds gusting to 18 to 25 knots should persist
through most of tomorrow, with a slight lull with less gusty winds
overnight. KBJC should even turn more easterly after 06Z tonight
and persist through Tuesday with an anticyclonic flow pattern.
Ceilings should be reduced to MVFR or ILS at a minimum with the
passing showers and isolated storms. Only chance of a rain/snow
shower lingering after that, and VFR conditions should redevelop.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Tue Apr 6 2021

There is increasing concern for widespread critical fire weather
conditions on Thursday. An upper level ridge will build in by
Thursday afternoon, bringing temperatures back into the upper 60s
to low 70s across the plains. Dew point temperatures are likely to
remain in the 10s, yielding daytime minimum humidities between 10
and 15 percent. Deep mixing and modest winds aloft will promote
wind gusts of 25 to 35 mph. Fire danger decreases on Friday as a
cold front brings cooler temperatures to the region, but warm and
dry conditions return for Saturday.

&&

.HYDROLOGY...
Issued at 215 PM MDT Tue Apr 6 2021

Rain and snow showers, along with isolated thunderstorms had
developed in or near the burn scars this afternoon, with the main
focus on the Cameron Peak burn scar. It looks like the heaviest
showers will be moving off of this area soon, although a stronger
storm earlier this afternoon warranted an Advisory for possible
rainfall amounts in some of the lower slopes around a quarter to a
third of an inch. Snow levels will lower fairly quickly late this
afternoon, ending any flood threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for COZ041.

&&

UPDATE...Cooper
SHORT TERM...Barjenbruch
LONG TERM...Hiris
AVIATION...Barjenbruch/Cooper
FIRE WEATHER...Hiris
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Apr 6, 10:02 AM MDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Tue Apr 6 2021

COZ030>051-071615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Tue Apr 6 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated will spread across the area this
afternoon and evening. A couple showers or an isolated
thunderstorm may produce up to a quarter inch of rain on some of
the lower slopes of the Cameron Peak fire, but no flooding is
anticipated.

The snow level will initially be around 8000 feet early this
afternoon, and then drop to around 5000 feet overnight. Snow
accumulations of 1 to 3 inches can be expected in most mountain
areas, with a dusting possible on the grass in lower elevations.
Most of the precipitation will shift east of the I-25 Corridor by
early to mid evening, while showers continue across the mountains
overnight. Temperatures should get cold enough to allow for some
light slush or snow accumulation on roads over the higher
mountains tonight.

Strong and gusty winds will also develop across the plains through
the afternoon and continue tonight. Peak gusts may reach 50 mph or
greater around Limon and points south. Travelers, including those
on I-70 in the Limon area, should be prepared for possible
blowing dust and locally reduced visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect strong and gusty northwest winds up to 55 mph in the wake
of a storm system intensifying across Kansas on Wednesday morning.
The strongest winds will be across the far northeast plains and across
Washington, Elbert and Lincoln counties. There will be lingering
snow showers across the mountains and a few rain and snow showers
Wednesday morning across the far northeast plains.

On Thursday, elevated fire danger is possible during the
afternoon hours with lowering humidities and gusty northwest
winds. Another weak system will bring cooler temperatures yet
continued gusty winds on Friday. Saturday will be dry and warmer
then another system will usher in cooler temperatures and gusty
winds for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, any reports of
rain accumulation in or near the Cameron Peak Fire or blowing
dust on the eastern plains would be appreciated.

In the hours before

Special weather statement, Apr 6, 6:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
647 PM MDT Tue Apr 6 2021

COZ047-070145-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
647 PM MDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AND SOUTHERN LINCOLN
COUNTY UNTIL 745 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hugo, or 18 miles south of Limon.

Wind gusts of 50 to 55 mph will be possible across eastern and
southern Lincoln County.

Locations impacted include...
Hugo, Boyero, Karval, Wild Horse Point, Forder and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3856 10392 3909 10372 3909 10318 3855 10318
TIME...MOT...LOC 0045Z 240DEG 48KT 3901 10358

DIRENZO

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:08 PM MDTWinter Weather AdvisoryBOUArapahoe, Douglas, Elbert3 hr
Apr 7, 3:36 AM MDTFire Weather WatchBOUAdams, Arapahoe, Elbert, Larimer, Lincoln, Logan and 5 more11 hr
Apr 7, 2:49 PM MDTRed Flag WarningBOUAdams, Arapahoe, Elbert, Larimer, Lincoln, Logan and 5 more28 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.